Stop the pain with Voltaren gel series

 

Being fairly new additions to the world of analgesia, Voltaren® gels have risen to the top surpassing a number of other topical anti-inflammatory gels in the market. They contain the painkiller ‘diclofenac sodium’ as the chief component with other auxiliary constituents which boosts its efficacy. Voltaren gels can be helpful in alleviating the pain in a number of musculoskeletal problems including the troublesome Osteoarthritis.

What is diclofenac diethylamine?

It is the main active compound in Voltaren gel which is a NSAID (nonsteroidal anti-inflammatory agent) and has a better penetrating power through the skin than other diclofenac forms. A recent randomized, double-blind, placebo-controlled study, done for five days compared diclofenac diethylamine to other types and found that it can significantly reduce the pain-on-movement (POM) and pain at rest (PAR) than others making it the ‘ideal’ topical formula of diclofenac.

How does it act?

It is important to understand that joint pain is a side effect of joint inflammation, therefore, we should aim at minimizing the inflammation which can in turn reduce the pain. Diclofenac being an anti-inflammatory agent can inhibit the surrounding inflammation including reduction of the swelling, up to certain extent. When you apply a small amount on the skin, diclofenac with the help of other auxiliary substances passes through and diffuse in the neighboring tissues. Diclofenac blocks the action of a chemical called ‘cyclooxygenase (COX)’ which takes part in producing prostaglandin that starts and fuels inflammation. In the absence of COX and Prostaglandin, all features of inflammation like Pain (dolor), Swelling (tumor), Warmth (calor) Redness (rubor) will be notably diminished improving the function of affected area.

Members of the Voltaren® gel series

Voltaren Emulgel : An effective fast acting, whitish, homogenous cream that contains diclofenac diethylamine at 1.16% w/w concentration making it ideal to use in day to day minor pains. Voltaren Emulgel can be applied for three to four times a day depending on the severity.

Voltaren Max®: A similar cream containing twice the dose of diclofenac diethylamine, which is ideal for chronic long standing pain and only needs to be applied twice a day making it ideal for busy professionals. It carries about 2.32% w/w of diclofenac diethylamine.

For which conditions can it be used?

There are many indications. However, it must be used by those who are older than 14 years.

  • Osteoarthritis of superficial joints eg. Knee and hands
  • For neck and back pain.
  • For other types of arthritis (mild conditions only)
  • Trauma (injury) to tendons, ligaments and muscles and joints
  • Soft tissue inflammation eg. Bursitis
  • Carpal tunnel syndrome

Nevertheless, it is crucial to know that diclofenac can treat only the ‘amenable’ joints which are not covered by a thick muscle layer. Elbow joint, knee joint and the finger joints are good examples.

Is it better than ice?

Evidence suggest so. Ice acts by constricting the nearby blood vessels, numbing the affected area and slowing the metabolism of affected area, but diclofenac is even better as it attacks the root of the problem by inhibiting inflammation thereby yielding a better outcome. A combined therapy can also be utilized especially for blunt force injuries.

Who should not use

As a topical gel and not an oral (systemic) drug, the side effects and overdosing are extremely rare and can be used by almost anybody with few exceptions. The most common exceptions are listed below.

  • Less than 14 years of age
  • If you have several affected joints. You may need oral diclofenac.
  • Already under an oral NSAID e.g. Oral diclofenac, ibuprofen, aspirin
  • History of heart disease, heart attack and stroke
  • Liver and kidney disorders
  • Asthma
  • History of stomach ulcers (peptic ulcer disease)
  • Pregnant and nursing mothers (only with doctor’s advice if needed)

It is crucial to read the product information sheet before starting on you own.

Voltaren® gel series have over and over proven itself as an excellent pain reliever with an exceptional safety record. That being said, why not try it? It is absolutely safer than popping pills for pain.